Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 75, NWS Flagstaff, AZ

December 24, 2019Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Dec 24, 2019, 10:57 PM MST for Yavapai County, Arizona. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 24, 2019, 10:57 PM MST (05:57 UTC)
Expired
Dec 25, 2019, 5:00 AM MST
In force
6 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Phoenix radar (KIWA), 101 km from the middle of the area, began a volume at 05:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 6.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2019-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2019-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

879 
WGUS55 KFGZ 250557
FFWFGZ
AZC025-251200-
/O.NEW.KFGZ.FF.W.0075.191225T0557Z-191225T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1057 PM MST Tue Dec 24 2019

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 500 AM MST Wednesday.

* At 1054 PM MST, trained weather spotters reported flash flooding
  across the warned area. Up to two inches of rain have already
  fallen. Flash flooding is already occurring.

* Flash flooding is occurring across Maren Ave from Black Canyon 
  Creek near Black Canyon City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3410 11215 3408 11215 3407 11216 3411 11217
      3412 11218 3413 11218

$$

NL
1 follow-up statement
808 
WGUS75 KFGZ 251218
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
518 AM MST Wed Dec 25 2019

AZC025-251213-
/O.EXP.KFGZ.FF.W.0075.000000T0000Z-191225T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
518 AM MST Wed Dec 25 2019

...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY HAS EXPIRED...

A few low water crossings are experiencing flowing water across the 
area. Please pay heed to any road closures.

LAT...LON 3410 11215 3408 11215 3407 11216 3411 11217
      3412 11218 3413 11218

$$

MCCOLLUM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Dec 24, 8:34 PM MST, 2 hours 23 minutes earlier.

Area forecast discussion, Dec 24, 8:34 PM MST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
834 PM MST Tue Dec 24 2019

.SYNOPSIS...Widespread snow and rain showers will continue through
late this evening, with snow showers continuing mainly over the
higher terrain on Christmas Day. Another storm system will affect
the region from late Thursday through Friday with additional snow
and rain.

&&

.UPDATE...
Decreasing precipitation coverage is being seen at this time
across western Yavapai and Coconino counties, having reached the
Prescott area and approaching Williams. Radar does show widespread
rain and snow showers along the Mogollon rim from Williams to
Pinetop, and some area are getting one inch per hour snowfall
rates. The upper level disturbance responsible for todays precip
is approaching the az UT state line now and will move away from
our area after midnight. Thus we expect the precip intensity and
coverage to start a decreasing trend. Plenty of low level
moisture will be present overnight, and areas of fog and freezing
fog are anticipated. We did update the forecast to add fog, and
add an inch or two of snow to the Show Low area.

The next disturbance scheduled to move across northern Arizona
tomorrow is currently seen on water vapor this evening near 30n
120w.

&&

.PREV DISCUSSION /251 PM MST/...The first disturbance rotating
through the large western US trough is over western Arizona this
afternoon. A deep moisture plume and stronger lift brought
widespread precipitation and moderate to heavy snow above 6500
feet last night through early this afternoon. As the deeper
moisture plume shifts east of the area, precipitation will become
more showery and banded at times through late this evening. For
the overnight period through around 8 AM Christmas Day, there will
be a lull in precipitation for most areas, with some scattered
upslope snow showers continuing over the Mogollon Rim and Kaibab
Plateau with generally light accumulation of an inch or less.
Later Wednesday morning through early evening, the next shortwave
will move across the region bringing an enhancement to snow shower
activity, primarily for the Mogollon Rim up to the Kaibab Plateau.
A general 1-3 inches of additional snow is forecast for these
areas on Christmas, with a bit heavier amounts for the highest
portion of the Kaibab Plateau. With the threat of snow persisting,
we extended the Winter Weather Advisory for the Mogollon Rim to
Kaibab Plateau areas (including Flagstaff and Grand Canyon)
through 7 PM Wednesday.

Thursday - still looking like a break in the weather as we will be
in between systems. Daytime temperatures will stay around 10
degrees below average.

Late Thursday night through early Saturday morning, another deep
area of low pressure is forecast to move eastward across the
Arizona/Mexico border. The trend in the track has been pretty
steady for the past couple days. Along this track, precipitation
will be likely from around Flagstaff south and east, with lower
chances farther north. Snow levels are forecast to be around 5000
feet, with several inches of snow possible above the 6000 foot
level. Stay tuned for more details as we get closer, especially if
you have travel plans during this time frame.

Saturday afternoon through Monday - our forecast is mainly dry at
this time, though model agreement is not high and this could
change. Another low is forecast to dive southward toward the
region, but there are wide variations on the track, with a
substantial number of models too far west for precip in AZ. Will
continue to monitor and make changes as needed.

Aviation...For the 00Z package...Scattered to numerous rain and
snow showers with MVFR and local IFR conditions will continue
across the area through the bulk of the TAF period. Aviation
discussion not updated for TAF amendments.

&&

.AVIATION...For the 06Z package...Scattered to numerous rain and
snow showers with MVFR and local IFR conditions will continue
through late this evening. Showers will become more isolated
overnight with snow levels dropping to around 4,500 - 5,000 ft MSL.
The coverage of showers will increase again after 15Z Wednesday.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Colder temperatures and widespread showers will
continue into Wednesday. Scattered showers will develop again
Thursday, with less widespread precipitation.

Friday through Sunday...Periods of rain and snow showers will
persist through the period, along with cold temps.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Winter Weather Advisory until 7 PM MST Wednesday FOR AZZ004-006-
007-015-016.

Winter Weather Advisory until 11 PM MST this evening FOR AZZ017.

&&

PUBLIC...DL/JJ
AVIATION...NL
FIRE WEATHER...Suk

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Dec 24, 7:54 PM MST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
754 PM MST TUE DEC 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     SNOW             2 WSW DOWNTOWN FLAGSTAF 35.19N 111.68W
12/24/2019  M5.0 INCH        COCONINO           AZ   TRAINED SPOTTER

            LIGHT SNOW BEGAN MONDAY NIGHT 12/23 AND
            TRANSITIONED TO RAIN/SNOW MIX TUESDAY 12/24
            AFTERNOON. WET AND HEAVY SNOW FALLING AT
            TIME OF REPORT.

&&

NL
Local storm report, Dec 24, 8:21 PM MST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
821 PM MST TUE DEC 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     SNOW             PINETOP-LAKESIDE        34.13N 109.95W
12/24/2019  M1.5 INCH        NAVAJO             AZ   PUBLIC

            PUBLIC SOCIAL MEDIA REPORT WITH PHOTO. ONE
            INCH FROM EARLIER IN MORNING AND AFTERNOON
            12/24 MELTED AWAY WITH A NEW HALF OF AN INCH
            FALLING IN THE EVENING SO FAR. 1.5 INCHES
            STORM TOTAL SO FAR. SNOW CONTINUES TO FALL
            AT TIME OF REPORT.

&&

NL
Local storm report, Dec 24, 8:29 PM MST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
829 PM MST TUE DEC 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     SNOW             MT UNION                34.42N 112.40W
12/24/2019  E7.0 INCH        YAVAPAI            AZ   PUBLIC

            PUBLIC SOCIAL MEDIA REPORT OF AN ESTIMATED
            SEVEN INCHES NEAR MT UNION NEAR THE TOWN OF
            WALKER IN THE BRADSHAW MOUNTAINS. LIGHT SNOW
            CONTINUED AFTER THE REPORT.

&&

NL
Local storm report, Dec 24, 8:31 PM MST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
831 PM MST TUE DEC 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     SNOW             WALKER                  34.45N 112.39W
12/24/2019  E5.0 INCH        YAVAPAI            AZ   PUBLIC

            PUBLIC SOCIAL MEDIA REPORT WITH A PHOTO.
            ESTIMATED FIVE INCHES NEAR THE TOWN OF
            WALKER. LIGHT SNOW CONTINUED TO FALL AFTER
            THE REPORT.

&&

NL
Local storm report, Dec 24, 8:34 PM MST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
834 PM MST TUE DEC 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     SNOW             1 E FOREST LAKES        34.34N 110.79W
12/24/2019  M8.5 INCH        COCONINO           AZ   TRAINED SPOTTER

            5.5 INCHES REPORTED AT NOON 12/24 WITH
            ANOTHER THREE INCHES FALLING SINCE THEN AT
            TIME OF REPORT. 8.5 INCHES STORM TOTAL SO
            FAR WITH SNOW CONTINUING TO FALL.

&&

NL
Local storm report, Dec 24, 8:41 PM MST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
841 PM MST TUE DEC 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     SNOW             FLAGSTAFF MALL          35.23N 111.58W
12/24/2019  E2.0 INCH        COCONINO           AZ   PUBLIC

            2 INCHES SNOWFALL IN EAST FLAGSTAFF WITH
            SNOW CONTINUING TO FALL AT TIME OF THE
            REPORT.

&&

NL

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.